What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 5:00 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 20, 5:00 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
600 PM CDT Fri Aug 20 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 247 PM CDT Fri Aug 20 2021
Well, no surprise, as early morning convection and clouds are
certainly playing a role in afternoon severe weather potential.
The OAX 18Z sounding showed a fairly stout cap that will have to
be overcome, and lingering clouds certainly aren't helping.
However, subsidence behind an eastward propagating gravity wave
(seen at 2 PM along a line including Fremont and Lincoln) has led
to some clearing. Unsure if this clearing will be enough to erode
the said cap, but should be enough to weaken it such that
convection is able to develop along the trailing cold front
(stretching from Yankton, SD, to Grand Island as of 2 PM).
Assuming storms are able to form, plenty of at least elevated
instability to work with, as the 18Z sounding showed 2550 J/kg of
MUCAPE. As far as shear goes, surface wind fields have become more
southwesterly immediately behind the aforementioned gravity wave,
really reducing the curvature in the low level hodograph.
However, should still see at least a slight uptick in strength of
low level flow given deepening low pressure in the Dakotas. Deeper
layer shear still largely looks to remain near and behind the
front, so really only looking like a very narrow corridor right
along the front for any storm organization. Even then, the deep
layer shear is largely parallel to the boundary, so would expect a
transition to more linear/cluster-like features fairly quickly.
That said, the cap may work to keep things discrete slightly
longer. So in summary, there still appears to be a severe weather
threat with storms that form along the cold front, with damaging
winds, large hail, locally heavy rain, and perhaps a tornado or
two all possible. However, also still plenty of questions
regarding storm timing and coverage...more than typical this close
to an event.
Following the front, expect a cooler and overall nice day on
Saturday, though northwest winds could be on the breezier side to
start. Expect afternoon temperatures to top out in the upper 70s
to lower 80s, with dewpoints in the 50s providing fairly
comfortable humidity levels.
This nice weather will be short-lived, however, as southerly flow
returns Sunday, bringing warm, moist air back to the area. A
fairly potent shortwave will then eject east-northeastward out of
the Rockies and largely remain north of the forecast area.
However, a surface warm front moving northeastward through the
forecast area and a cold front approaching from the west will
provide plenty of forcing for more showers and storms. Compared to
what we're seeing today, shear looks more favorable for organized
severe weather. That said, we once again may be dealing with
morning convection and clouds, so overall forecast confidence is
on the lower side.
Zonal to west-southwesterly upper level flow will persist through
the remainder of the forecast period, with various shortwaves
sliding near or through the forecast area and providing off and on
shower and storm chances. Confidence in exact timing and strength
of any given wave isn't particularly high, but seems as though
guidance is suggesting Wednesday night into Thursday would see the
highest precip chances. Otherwise, high temperatures look to
remain in the lower 90s through Tuesday, before we see more 80s
start to creep in Wednesday through the end of the work week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Aug 20 2021
Strong cold front crossing the area has gusty southerly winds of
up to 20 knots ahead of the front. Strong thunderstorms are
possible at KLNK and KOMA through 02Z Saturday. Hail and damaging
wind gusts are possible.
Behind the front, northwesterly winds will be gusty for an hour or
two before relaxing later tonight.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...CA
AVIATION...Nicolaisen
Hazardous weather outlook, Aug 20, 1:52 PM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
252 PM CDT Fri Aug 20 2021
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
252 PM CDT Fri Aug 20 2021
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
Severe storms remain possible across much of the area through this
evening, with the greatest threat exiting around 10 PM. Storms
will be capable of producing damaging winds, large hail and
pockets of very heavy rain. There is also a small chance for a
tornado or two.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few thunderstorms could develop after midnight Saturday night
and continue into Sunday morning. More storms may develop in the
afternoon and evening. Some strong to severe storms are possible.
Large hail and damaging winds would be the main hazards for Sunday
afternoon and evening.
There will continue to be at least some chance for thunderstorms
off and on into next week, especially in the overnight hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation could be needed for parts of the area this
afternoon and evening.
In the hours before
Local storm report, Aug 20, 5:18 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 1 WNW FAIRBURY 40.15N 97.20W
08/20/2021 E0.70 INCH JEFFERSON NE EMERGENCY MNGR
PEA TO DIME SIZED.
&&
CASpecial weather statement, Aug 20, 5:27 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
627 PM CDT Fri Aug 20 2021
NEZ066-068-088>090-092-210000-
Jefferson NE-Otoe NE-Gage NE-Pawnee NE-Lancaster NE-Johnson NE-
627 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of southern Lancaster,
western Johnson, southeastern Jefferson, southwestern Otoe,
northwestern Pawnee and Gage Counties through 700 PM CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Cortland to Pickrell to near Hollenberg.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Beatrice, Cortland and Pickrell around 630 PM CDT.
Firth around 640 PM CDT.
Other locations in the path of these storms include Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.
&&
LAT...LON 4000 9698 4033 9692 4057 9691 4058 9636
4035 9630 4001 9651
TIME...MOT...LOC 2327Z 271DEG 25KT 4053 9673 4035 9673 4001 9695
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MeadLocal storm report, Aug 20, 5:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 2 W DAYKIN 40.33N 97.34W
08/20/2021 E1.50 INCH JEFFERSON NE PUBLIC
0645 PM HEAVY RAIN 1 N FAIRBURY 40.16N 97.18W
08/20/2021 M1.43 INCH JEFFERSON NE EMERGENCY MNGR
&&Special weather statement, Aug 20, 6:02 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
702 PM CDT Fri Aug 20 2021
NEZ068-089>093-210030-
Otoe NE-Gage NE-Pawnee NE-Johnson NE-Nemaha NE-Richardson NE-
702 PM CDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of Johnson, western
Nemaha, southwestern Otoe, northwestern Richardson, Pawnee and
eastern Gage Counties through 730 PM CDT...
At 701 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sterling to 6 miles southwest of Tecumseh
to 4 miles northeast of Oketo. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Tecumseh around 705 PM CDT.
Table Rock around 710 PM CDT.
Cook around 715 PM CDT.
Other locations in the path of these storms include Humboldt, Johnson
and Talmage.
People attending Johnson County Fairgrounds should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Nebraska.
&&
LAT...LON 4001 9678 4031 9656 4052 9649 4053 9646
4057 9646 4057 9594 4027 9583 4000 9614
TIME...MOT...LOC 0001Z 272DEG 41KT 4051 9635 4028 9624 4001 9655
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MeadLocal storm report, Aug 20, 6:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 3 SE STERLING 40.43N 96.35W
08/20/2021 JOHNSON NE PUBLIC
MULTIPLE TREES DOWN.
&&
TSNLocal storm report, Aug 20, 6:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
710 PM CDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 4 E STERLING 40.46N 96.31W
08/20/2021 JOHNSON NE PUBLIC
MULTIPLE 3-4 INCH BRANCHES DOWN.
&&
TSN